Posted 10/1/2016 9:49 AM (GMT -7)
My husband had been on prednisone for over 3 years. Once he got below 5 milligrams, he started to feel sick and when he went below 2.5 mg, he was feeling really lousy. Trouble breathing, spaced out, feeling lousy etc. One night he thought he was having a stroke. But it was really all prednisone withdrawal symptoms. The issue is that the adrenal gland has gone to sleep, and it takes awhile to wake up.
The GI did not have much experience with long-term prednisone use, so we went to endocrinologist.
Her view was that the taper was too fast (we thought it was super slow -- one milligram every week or so), and that with a proper taper, one should not have withdrawal symptoms. So she put him on hydrocortisone, which is a shorter active steroid, than prednisone, which stays in your system longer. He was taking hydrocortisone in the morning and in the evening, which also mimics how your system regularly generates cortisone. It will take many months to get off it.
On the hydrocortisone regime he felt better but has developed neuropathy in his feet. So now we are seeing a neurologist and have stopped tapering until we get comfortable that we understand the neuropathy.